On continued fractions associated with polynomial type pade approximants, with an application

  • John H McCabe
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1406)


The diagonal Padé approximants of power series that satisfy a certain reciprocal property involve, essentially, one polynomial. The continued fractions, whose convergents are the sequence of diagonal approximants, are consequentially of a simplified form. An interesting example is a continued fraction given by Stieltjes, and this is seen to have an application in current approximation theory.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bowman, K O and Shenton, L R, ‘Asymptotic series and Stieltjes continued fractions for a gamma function ratio’, J. Comp. App. Maths., V.4, No.2, 1978, pp 105–111.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Burgoyne, F D, ‘Practical LP polynomial approximation’, Maths. of Comp., V.21, 1967, pp 113–115.MathSciNetzbMATHGoogle Scholar
  3. 3.
    Frenzen, C L, Private Communication.Google Scholar
  4. 4.
    Frenzen, C L, ‘Error bounds for asymptotic expansions of the ratio of two gamma functions’ Preprint of paper submitted to SIAM J. Math. Anal.Google Scholar
  5. 5.
    Magnus, A, Private Communication.Google Scholar
  6. 6.
    McCabe, J H, ‘On an asymptotic series and corresponding continued fraction for a gamma function ratio’, J. Comp. App. Maths., V.9, 1983, pp 125–130.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Németh, G and Zimani, M, ‘Polynomial type Padé approximants’, Maths. of Comp. V.38, No.158, 1982, pp 553–565.CrossRefzbMATHGoogle Scholar
  8. 8.
    Perron, O, ‘Die Lehre von den Kettenbruchen’, Chelsea, New York 1929.Google Scholar
  9. 9.
    Phillips, G M, ‘Error estimates for best polynomial approximations’, contributed to Approximation Theory’ edited by A Talbot, Academic Press 1970.Google Scholar
  10. 10.
    Phillips, G M and Sahney, B N, ‘An error estimate for least squares approximation’, B.I.T., V.15, 1975, pp 426–430.zbMATHGoogle Scholar
  11. 11.
    Stieltjes, T J, ‘Correspondence d’Hermite et de Stieltjes’, Tomes 1 and 2, Gauthier-Villars, 1905.Google Scholar
  12. 12.
    Timan, A F, ‘Theory of approximation of functions of a real variable’, Pergamon Press, 1963 (Translated from Russian by J Berry).Google Scholar
  13. 13.
    Tricomi, F C and Erdelyi, A, ‘The asymptotic expansion of a ratio of gamma functions’, Pacific J. Math., V.1, 1951, pp 133–142.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Wrench, J W, ‘Concerning two series for the gamma function’, Maths. of Comp., V.22, 1968, pp 617–626.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • John H McCabe
    • 1
  1. 1.Department of Mathematical SciencesUniversity of St AndrewsSt Andrews, FifeUK

Personalised recommendations